Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 256, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2011, 4:27 PM MDT for Dundy County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 4:27 PM MDT (22:27 UTC)
- Expired
- Aug 8, 2011, 5:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:50 PM MDT | TSTM WND DMG | Bird City, KS | ESTIMATED 65 TO 70 MPH WINDS. 6 TO 8 INCH DIAMETER TREE LIMBS BROKE OFF. |
| Aug 8, 5:00 PM MDT | TSTM WND DMG | Bird City, KS | POWER LINES DOWN IN BIRD CITY |
| Aug 8, 5:02 PM MDT | TSTM WND DMG | 6 Nw Bird City, KS | HOUSE LOST ROOF |
| Aug 8, 5:06 PM MDT | TSTM WND DMG | Mcdonald, KS | TREE BLOWN ACROSS HIGHWAY 36. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 3:52 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3738 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451 WUUS53 KGLD 082227 SVRGLD KSC023-153-NEC057-082330- /O.NEW.KGLD.SV.W.0256.110808T2227Z-110808T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 527 PM CDT MON AUG 8 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS... SOUTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS... CENTRAL DUNDY COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 630 PM CDT/530 PM MDT/ * AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF PARKS...AND WAS MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... PARKS...BENKELMAN...WHEELER...BIRD CITY AND MCDONALD. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 15 AND 32. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 16 AND 37. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 189 AND 200. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3958 10120 3958 10171 4016 10183 4023 10162 TIME...MOT...LOC 2228Z 337DEG 30KT 4010 10168 WIND...HAIL 60MPH 1.75IN $$ THEDE
1 follow-up statement
149 WWUS53 KGLD 082326 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 526 PM MDT MON AUG 8 2011 KSC023-153-NEC057-082336- /O.EXP.KGLD.SV.W.0256.000000T0000Z-110808T2330Z/ RAWLINS KS-CHEYENNE KS-DUNDY NE- 626 PM CDT MON AUG 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DUNDY...EASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES WILL EXPIRE AT 530 PM MDT/630 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3958 10120 3958 10171 4016 10183 4023 10162 TIME...MOT...LOC 2326Z 337DEG 30KT 3965 10143 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:14 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 8, 3:14 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT MON AUG 8 2011 .SHORT TERM (TONIGHT-WEDNESDAY)... 312 PM MDT MON AUG 8 2011 SURFACE ANALYSIS SHOWS A COLD FRONT MOVING SOUTH THROUGH THE HIGH PLAINS. CURRENT SATELLITE IMAGERY SHOWS CUMULUS CLOUDS DEVELOPING ALONG THE NORTHERN PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE OVER NORTHERN COLORADO AND WYOMING. A FEW STORMS HAVE ALREADY BEGUN TO DEVELOP AS THE COLD FRONT MOVES SOUTH. TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA DURING THE EVENING HOURS. THE STORMS WILL BE MORE LIKELY EAST OF THE COLORADO BORDER DUE TO SURFACE CONVERGENCE AND MORE CAPE AND MID LEVEL MOISTURE IN THAT AREA. AS DAY TIME HEATING AND THE SURFACE CONVERGENCE SUBSIDE...THUNDERSTORMS WILL BEGIN TO DISSIPATE. OVERNIGHT SOME AREAS MAY SEE PATCHY FOG THROUGH TUESDAY MORNING AS WINDS TURN TO THE SOUTHEAST. TUESDAY A COLD FRONT WILL BEGIN TO MOVE THROUGH THE CWA DURING THE LATE AFTERNOON. A 700MB SHORT WAVE TROUGH WILL ACCOMPANY THE FRONT AS IT MOVES THROUGH...HELPING TO ENHANCE THE LIFTING ALONG AND AHEAD OF THE FRONT. DURING THE AFTERNOON THE ENVIRONMENT WILL BECOME UNSTABLE AHEAD OF THE FRONT...CREATING AN ENVIRONMENT CAPABLE OF SUPPORTING SEVERE THUNDERSTORMS. WITH SLOW STORM MOTIONS AND PLENTIFUL MOISTURE...HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH THE POSSIBILITY OF TRAINING THUNDERSTORMS ALONG THE FRONT AS IT MOVES THROUGH. DURING THE EVENING AND OVERNIGHT THE LOW LEVEL JET DEVELOPS...WHICH WILL HELP FUEL THE THUNDERSTORMS. AS THE NIGHT PROGRESSES THE 700MB SHORT WAVE TROUGH AND STRONGER 850 WINDS SHIFT EASTWARD. MODELS ALSO SHOW STRONG 700MB TO 500MB FRONTOGENESIS IN THAT AREA OVERNIGHT INTO EARLY WEDNESDAY MORNING. AM THINKING THE RAINFALL WILL BEGIN TO END OVER THE FAR WESTERN CWA OVERNIGHT AS THE 700MB SHORT WAVE TROUGH SHIFTS EAST. WITH THE PROLONGED RAINFALL OVER THE FAR EASTERN CWA...FLOODING MAY OCCUR IN SOME AREAS. WILL HOLD OFF ON ISSUING A WATCH FOR NOW AS THERE HAS NOT BEEN A LOT OF RAINFALL OVER THOSE AREAS FOR THE LAST COUPLE OF DAYS. WEDNESDAY RAIN WILL CONTINUE INTO THE AFTERNOON HOURS...COMING TO AN END BY THE LATE AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE SHORT WAVE TROUGH MOVES EAST. KEPT IN THE SLIGHT CHANCES IN THE WESTERN CWA AS ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE LATE AFTERNOON...AS A 700MB SHORT WAVE TROUGH DEVELOPS OVER EASTERN COLORADO. KEPT IN ISOLATED CHANCES FOR THE EVENING FOR ANY LINGERING CONVECTION THAT MOVES EAST DURING THAT TIME. .LONG TERM (THURSDAY-MONDAY)... 312 PM MDT MON AUG 8 2011 WESTERLY UPPER LEVEL FLOW WILL START OUT THE LONG TERM...AS THE UPPER LEVEL HIGH PRESSURE REMAINS OVER THE SOUTHERN CONUS. HAVE CHANCES FOR RAINFALL EVERY DAY AS A MINOR DISTURBANCE WILL MOVE OVER ALL OR PART OF THE CWA ALMOST EVERY AFTERNOON AND EVENING. FRIDAY A SHORT WAVE TROUGH WILL MOVE THROUGH THE UPPER LEVEL FLOW NORTH OF THE CWA. THIS WILL BRING A COLD FRONT THROUGH THE CWA...BRINGING WITH IT THE BEST CHANCES FOR WIDE SPREAD RAINFALL DURING THE PERIOD. CURRENTLY THE FRONT IS FORECAST TO STALL ALONG THE SOUTHEAST BORDER OF THE CWA FRIDAY EVENING...BEFORE CONTINUING SOUTH SATURDAY. DURING THE WEEKEND THE UPPER LEVEL RIDGE BUILDS OVER THE GREAT BASIN...CAUSING THE UPPER LEVEL FLOW TO BECOME NORTHWEST. MONDAY THE UPPER LEVEL RIDGE BEGINS TO WEAKEN...BRINGING THE UPPER LEVEL FLOW OVER THE CWA ONCE AGAIN. JTL && .AVIATION... 1118 AM MDT MON AUG 8 2011 FOR THE 18Z TAFS...WINDS HAVE BEEN SLOW TO SHIFT TO NORTHERLY BUT ARE EXPECTED TO TRANSITION TO NORTHERLY...THEN NORTHEASTERLY...AS A SURFACE LOW PRESSURE SYSTEM DEEPENS TO THE SOUTH OF THE REGION. THERE IS POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH BETTER CHANCES NEAR KMCK THAN KGLD. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES OVERNIGHT...AND HIGH SOIL MOISTURE GIVEN RECENT RAINFALL...THERE IS A POSSIBILITY FOR FOG DURING THE MORNING HOURS. CONSIDERING MODEL GUIDANCE AND SOUNDINGS...HAVE BROUGHT BOTH TERMINALS DOWN TO MVFR DURING THE MORNING...BUT FOG SHOULD BE FAIRLY SHALLOW. ANY FOG WILL DISSIPATE AS MIXING INCREASES AFTER SUNRISE. CJS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 8, 10:26 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT MON AUG 8 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1026 AM MDT MON AUG 8 2011 /1126 AM CDT MON AUG 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL....DAMAGING WINDS AND LOCALLY HEAVY RAIN THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA THROUGH THE WEEK...WITH THE POTENTIAL FOR THUNDERSTORMS NEARLY EVERY DAY. A FEW SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE ON TUESDAY NIGHT AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 8, 3:44 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT MON AUG 8 2011
NEZ079-082245-
DUNDY-
344 PM MDT MON AUG 8 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHAMPION...OR 11 MILES WEST
OF IMPERIAL...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL BE
NEAR BENKELMAN AROUND 445 PM MDT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4016 10132 4015 10133 4000 10161 4035 10187
4036 10152
TIME...MOT...LOC 2144Z 326DEG 24KT 4050 10183
THEDELocal storm report, Aug 8, 4:22 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 17 N PARKS 40.29N 101.73W
08/08/2011 M0.88 INCH DUNDY NE CO-OP OBSERVER
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:44 PM MDT | Special Weather Statement | GLD | Dundy | 61 min |
| Aug 8, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 39 min |
| Aug 8, 5:52 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 53 min |
| Aug 7, 7:36 PM MDT | Special Weather Statement | GLD | Gove | 24 min |
| Aug 8, 3:42 AM MDT | Special Weather Statement | GLD | Logan | 18 min |
| Aug 8, 4:01 AM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 29 min |
| Aug 8, 4:41 PM MDT | Tornado Warning | GLD | Cheyenne, Rawlins | 49 min |
| Aug 8, 5:01 PM MDT | Special Weather Statement | GLD | Thomas | 44 min |
| Aug 8, 5:07 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 53 min |
| Aug 8, 5:35 PM MDT | Special Weather Statement | GLD | Logan | 55 min |
| Aug 8, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 56 min |
| Aug 8, 5:58 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.